Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 68, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2012, 4:15 AM CDT for Marshall County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2012, 4:15 AM CDT (09:15 UTC)
- Expired
- Jun 10, 2012, 4:33 AM CDT
- In force
- 18 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Marshall County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:20 AM CDT | HAIL 1 | 4 Nw Hillhead, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 1:07 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS53 KABR 100915 SVRABR SDC091-100945- /O.NEW.KABR.SV.W.0068.120610T0915Z-120610T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT SUN JUN 10 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 445 AM CDT * AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILLHEAD...OR 14 MILES EAST OF BRITTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN MARSHALL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4593 9724 4567 9755 4594 9773 4594 9725 TIME...MOT...LOC 0915Z 203DEG 34KT 4587 9746 WIND...HAIL 60MPH 1.50IN $$ DORN
1 follow-up statement
984 WWUS53 KABR 100933 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT SUN JUN 10 2012 SDC091-100943- /O.CAN.KABR.SV.W.0068.000000T0000Z-120610T0945Z/ MARSHALL SD- 433 AM CDT SUN JUN 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM CDT. LAT...LON 4593 9724 4567 9755 4594 9773 4594 9725 TIME...MOT...LOC 0933Z 203DEG 34KT 4603 9736 $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:54 AM CDT, 21 minutes earlier.
Area forecast discussion, Jun 10, 3:54 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 354 AM CDT SUN JUN 10 2012 .SHORT TERM...THROUGH TUESDAY MCS CONTINUES TO MOVE ACROSS THE FORECAST AREA EARLY THIS MORNING...WITH ADDITIONAL ELEVATED CONVECTION IN ITS WAKE DUE TO COOLING ALOFT AND A WEAK LOW LEVEL JET. UPPER TROF WILL SLOWLY PIVOT ACROSS THE REGION TODAY...WITH COOLER MID/LOW LEVEL AIRMASS OUT OF THE WEST/NORTHWEST. H85 TEMPERATURES WILL DIP INTO THE UPPER SINGLE DIGITS AND LOW TEENS BY THIS AFTERNOON...WITH A SECOND SURGE IN COOLER AIR COMING FOR MONDAY. H85 TEMPERATURES ARE EXPECTED TO BOTTOM OUT AROUND +6C MONDAY MORNING. THUS...ANTICIPATED BELOW NORMAL TEMPERATURES FOR THE NEXT FEW DAYS. PROFILES MONDAY ALSO SUGGEST SOME LIMITED CAPE AND STEEP LOW LEVEL LAPSE RATES DUE TO COOL AIR ALOFT...SO ANTICIPATE A FEW LIGHT SHOWERS TO FORM WITH DAYTIME HEATING...QUICKLY DISSIPATING AS BOUNDARY LAYER MIXES OUT. TUESDAY WILL SEE WARM ADVECTION WORK BACK INTO THE REGION WEST RIVER...WITH HIGH PRESSURE ACROSS THE EAST. A WEAK SHORTWAVE PULLS OUT OF THE ROCKIES IN WESTERLY FLOW LATE IN THE PERIOD. RIGHT NOW...GUIDANCE SUGGESTS WESTERN COUNTIES WILL BE CAPPED...BUT WILL NEED TO REEVALUATE AS SOME ELEVATED CONVECTION MAY WORK INTO THE REGION BY LATE IN THE PERIOD. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NOT MUCH CHANGE FROM 24 HOURS AGO. THE MAJORITY OF MODEL SOLUTIONS CONTINUE TO SHOWCASE AN AREA OF LOW PRESSURE WORKING ACROSS THE CWA IN ZONAL FLOW TUESDAY NIGHT/WEDNESDAY. THEN THE NEXT DECENT LOOKING AREA OF LOW PRESSURE APPEARS TO TAKE AIM ON THE NORTHERN PLAINS LATE NEXT WEEK...MAINLY FRIDAY/FRIDAY NIGHT. ALLBLEND POPS HANDLE THIS FAIRLY WELL...SO NO MAJOR CHANGES THERE. TEMPERATURES CONTINUE TO RUN GENERALLY NEAR NORMAL FOR THE FIRST HALF OF THE EXTENDED BEFORE WARMER AIR WORKS INTO THE REGION FROM THE SOUTH WITHIN A LOW LEVEL RETURN FLOW PATTERN. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS OUTSIDE OF THUNDERSTORMS...VFR IS EXPECTED TO PERSIST OVER THE NEXT 24 HOURS...ALTHOUGH BKN-OVC STRATUS WITH BASES AROUND 4000-5000FT AGL ARE EXPECTED TO FILL IN ACROSS THE FORECAST AREA BEHIND A COLD FRONT MOVING THROUGH THE DAKOTAS. WITHIN THUNDERSTORMS THAT ARE DEVELOPING AND MOVING NEWD ACROSS THE REGION...EXPECT IFR CONDITIONS PRIMARILY FROM VISBY REDUCTION IN HEAVY RAINFALL. LARGE HAIL...STRONG WINDS AND HEAVY RAIN CAN ALSO BE ANTICIPATED. THE FRONT SHOULD BE THROUGH ALL FOUR TERMINALS BY MID DAY ON SUNDAY...WITH SOME FORM OF BREEZY WEST TO NORTHWESTERLY WINDS DEVELOPING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 10, 3:55 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT SUN JUN 10 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 355 AM CDT SUN JUN 10 2012 /255 AM MDT SUN JUN 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND STORMS WILL CONTINUE THROUGH THE MORNING HOURS TODAY...WITH A STORM OR TWO POSSIBLY SEVERE FROM THE JAMES VALLEY EAST. STORMS WILL PERSIST BEHIND THE FRONT FOR SEVERAL HOURS TODAY...THOUGH THE RISK FOR SEVERE WEATHER IS LOW ONCE THIS INITIAL ROUND OF STORMS MOVES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN FEW STORMS MAY FORM MONDAY AFTERNOON...BUT THE RISK FOR SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Jun 10, 12:52 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL COW CREEK REC AREA 44.56N 100.50W
06/10/2012 E1.75 INCH SULLY SD PUBLIC
&&
EVENT NUMBER ABR1200191
CONNELLYLocal storm report, Jun 10, 1:28 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
128 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 2 SSW OVERLOOK REC AREA 44.44N 100.40W
06/10/2012 E1.75 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200192
CONNELLYLocal storm report, Jun 10, 1:53 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 2 N HOVEN 45.27N 99.78W
06/10/2012 WALWORTH SD PUBLIC
LARGE LIMB DOWN... PEA HAIL AS WELL
&&
EVENT NUMBER ABR1200193
CONNELLYLocal storm report, Jun 10, 2:04 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
204 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM TSTM WND DMG HOVEN 45.24N 99.78W
06/10/2012 POTTER SD LAW ENFORCEMENT
FEW BRANCHES DOWN IN HOVEN...ALONG WITH PEA HAIL
&&
EVENT NUMBER ABR1200194
CONNELLYSpecial weather statement, Jun 10, 2:49 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 249 AM CDT SUN JUN 10 2012 SDZ006-010-017-018-100830- BROWN-EDMUNDS-FAULK-SPINK- 249 AM CDT SUN JUN 10 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN FAULK...NORTHWESTERN SPINK...SOUTHEASTERN EDMUNDS AND SOUTHERN BROWN COUNTIES UNTIL 330 AM CDT... AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF ATHOL...OR 14 MILES NORTHWEST OF REDFIELD...MOVING NORTHEAST AT 80 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MELLETTE...MANSFIELD... BRENTFORD...WARNER...STRATFORD...HUTTERVILLE COLONY...RICHMOND LAKE REC AREA...ABERDEEN...VERDON...BATH AND FERNEY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. && TDK
Local storm report, Jun 10, 4:10 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND GST 10 W LONG LAKE 45.86N 99.41W
06/10/2012 M57 MPH MCPHERSON SD MESONET
TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER ABR1200195
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 53 min |
| Jun 10, 12:10 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 65 min |
| Jun 10, 12:49 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 26 min |
| Jun 10, 1:03 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, McPherson, Potter and 2 more | 57 min |
| Jun 10, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 62 min |
| Jun 10, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley, Sully | 30 min |
| Jun 10, 1:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 31 min |
| Jun 10, 2:04 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, McPherson | 56 min |
| Jun 10, 3:53 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Marshall, Roberts | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.